Stochastic Processes on Lie Groups

  • Gregory S. Chirikjian
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


As has been discussed in earlier chapters, it is possible to define probability densities on Lie groups and to compute convolutions. Since Lie groups are by definition also analytic manifolds, the methodology from Chapter 8 of Volume 1 can be used to define SDEs and Fokker–Planck equations. However, the added structure provided by Lie groups means that these equations can be derived in completely Lie-theoretic terms without ever referring to coordinates or charts. In addition, the natural embedding of Lie groups into matrices means that SDEs can be written extrinsically as well. These topics are discussed here, along with related topics from the field of probability and statistics on Lie groups. These include answering the questions: “How can the concepts of mean and covariance of a pdf on a Lie group be defined?” “If I only care how the mean and covariance behave as a function of time, can I obtain these without solving the Fokker–Planck equation?”


Brownian Motion Central Limit Theorem Planck Equation Stochastic Trajectory Noncompact Case 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albeverio, S., Arede, T., Haba, Z., “On left invariant Brownian motions and heat kernels on nilpotent Lie groups,” J. Math. Phys., 31(2), pp. 278–286, 1990.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Applebaum, D., Kunita, H., “L´evy flows on manifolds and L´evy processes on Lie groups,” J. Math. Kyoto. Univ., 33/34, pp. 1103–1123, 1993.Google Scholar
  3. 3.
    Arnaudon, M., “Connexions et martingales dans les groupes de Lie,” S´emin. Probab. XXVI. LMN 1526, pp. 146–155, Springer, 1992.Google Scholar
  4. 4.
    Atiyah, M., Bott, R., Patodi, V.K., “On the heat equation and the Index theorem,” Invent. Math., 19, pp. 279–330, 1973.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Azencott, R., “Behavior of diffusion semi-groups at infinity,” Bull. Soc. Math. France, 102, pp. 193–240, 1974.MathSciNetMATHGoogle Scholar
  6. 6.
    Bellman, R., “Limit theorems for noncommutative operations, I,” Duke Math. J., 21, 1954.Google Scholar
  7. 7.
    Berline, N., Getzler, E., Vergne, M., Heat Kernels and Dirac Operators, Springer-Verlag, Berlin, 1992.Google Scholar
  8. 8.
    Bochner, S., “Diffusion equations and stochastic processes,” PNAS, 35, pp. 369–370, 1949.MathSciNetCrossRefGoogle Scholar
  9. 9.
    Brockett, R.W., “Lie algebras and Lie groups in control theory,” in Geometric Methods in System Theory, D.Q. Mayne and R.W. Brockett, eds., Reidel Publishing Company, Dordrecht, 1973.Google Scholar
  10. 10.
    Brockett, R.W., “Notes on stochastic processes on manifolds,” in Systems and Control in the Twenty-First Century, C.I. Byrnes et al. eds., Birkh¨auser, Boston, 1997.Google Scholar
  11. 11.
    Coffey, W.T., Kalmykov, Yu. P., Waldron, J.T., The Langevin Equation, World Scientific, Singapore, 2004.Google Scholar
  12. 12.
    Dani, S.G., Graczyk, P., eds., Probability Measures on Groups: Recent Directions and Trends, Narosa Publishing House, New Delhi, 2006.Google Scholar
  13. 13.
    Dankel, T.G., Jr., “Mechanics on manifolds and the incorporation of spin into Nelson’s stochastic mechanics,” Arch. Rat. Mech. Anal., 31(3), pp. 192–222, 1970.MathSciNetCrossRefGoogle Scholar
  14. 14.
    Diaconis, P., Group Representations in Probability and Statistics, Institute of Mathamatical Statistics, Hayward, CA, 1988.Google Scholar
  15. 15.
    Duncan, T.E., “Stochastic systems in Riemannian manifolds,” J. Optim. Theory Applic., 27, pp. 175–191, 1976.Google Scholar
  16. 16.
    Elworthy, K.D., Stochastic Differential Equations on Manifolds, Cambridge University Press, Cambridge, 1982.Google Scholar
  17. 17.
    Emery, M., Stochastic Calculus in Manifolds, Springer-Verlag, Berlin, 1989.Google Scholar
  18. 18.
    Epperson, J.B., Lohrenz, T., “Brownian motion and the heat semigroup on the path space of a compact Lie group,” Pacific J. Math., 161(2), pp. 233–253, 1993.MathSciNetMATHGoogle Scholar
  19. 19.
    Ermakov, S.M., Nekrutkin, V.V., Sipin, A.S., Random processes for classical equations of mathematical physics, Kluwer Academic, Dordeclet, 1989.Google Scholar
  20. 20.
    Fegan, H.D., “The heat equation on a compact Lie group,” Trans. Am. Math. Soc., 246, pp. 339–357, 1978.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Fegan, H.D., “The fundamental solution of the heat equation on a compact Lie group,” J. Diff. Geom., 18, pp. 659–668, 1983.MathSciNetMATHGoogle Scholar
  22. 22.
    Furman, A., “Random walks on groups and random transformations,” in Handbook of Dynamical Systems, Vol. 1A, B. Hasselblatt and A. Katok, eds., pp. 931–1014, Elsevier, Amsterdam, 2002.Google Scholar
  23. 23.
    Furstenberg, H., “Random walks and discrete subgroups of Lie groups,” in Advances in Probability and Related Topics, Vol. 1, P. Ney, ed., Marcel Dekker, New York, 1971.Google Scholar
  24. 24.
    Gangolli, R., “On the construction of certain diffusions on a differentiable manifold,” Z. Wahrscheinlichkeitstheorie Geb., 2, pp. 406–419, 1964.MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Gilkey, P.B., Invariance Theory, the Heat Equation, and the Atiyah-Singer Index Theorem, CRC Press, Boca Raton, FL, 1995.Google Scholar
  26. 26.
    Gorman, C.D., ”Brownian motion of rotation,” Trans. Am. Math. Soc., 94, pp. 103–117, 1960.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Gorostiza, L.G., “The Central Limit Theorem for random motions of d-dimensional Euclidean space,” Ann. Probab., 1(4), pp. 603–612, 1973.MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Grenander, U., Probabilities on Algebraic Structures, John Wiley and Sons, New York, 1963 (reprinted by Dover, Mineola, NY, 2008)Google Scholar
  29. 29.
    Hakim-Dowek, M., L´epingle, D., “L’exponentielle stochastique des groupes de Lie,” in S´eminaire de Probabilit´es XX Lecture Notes in Mathematics, 1204, pp. 352–374, eds. J. Az´ema, M. Yor, Springer 1986.Google Scholar
  30. 30.
    Heyer, H., “Moments of probability measures on a group,” Int. J. Math. Math. Sci., 4(1), pp. 1–37, 1981.MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Heyer, H., Probability Measures on Locally Compact Groups, Springer-Verlag, New York, 1977.Google Scholar
  32. 32.
    Hida, T., “Brownian Motion,” Applic. Math. # 11, Springer 1980.Google Scholar
  33. 33.
    H¨ormander, L., “Hypoelliptic second order differential equations,” Acta Math., 119, pp. 147–171, 1967.Google Scholar
  34. 34.
    Ikeda, N., Watanabe, S., Stochastic Differential Equations and Diffusion Processes, 2nd ed., North-Holland, Amsterdam, 1989.Google Scholar
  35. 35.
    Itˆo, K., “Brownian motions in a Lie group,” Proc. Japan Acad., 26, pp. 4–10, 1950.Google Scholar
  36. 36.
    Itˆo, K., “Stochastic differential equations in a differentiable manifold,” Nagoya Math. J. 1, pp. 35–47, 1950.Google Scholar
  37. 37.
    Itˆo, K., “Stochastic differential equations in a differentiable manifold (2),” Sci. Univ. Kyoto Math. Series A, 28(1), pp. 81–85, 1953.Google Scholar
  38. 38.
    Itˆo, K., McKean, H.P., Jr., Diffusion Processes and their Sample Paths, Springer, New York, 1996.Google Scholar
  39. 39.
    Jorgensen, E., “Construction of the Brownian motion and the Ornstein-Uhlenbeck process in a Riemannian manifold on the basis of the Gangolli-McKean injection scheme,” Z. Wahrscheinlichkeitstheorie Geb., 44, pp. 71–87, 1978.CrossRefGoogle Scholar
  40. 40.
    Kree, P., Soize, Ch., M´ecanique al´eatoire, Dunod, Paris, 1983.Google Scholar
  41. 41.
    Kunita, H., Stochastic Flows and Stochastic Differential Equations, Cambridge University Press, Cambridge, 1997.Google Scholar
  42. 42.
    Lewis, J., “Brownian motion on a submanifold of Euclidean space,” Bull. London Math. Soc., 18(6), pp. 616–620, 1986.MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Liao, M., ”Random motion of a rigid body,” J. Theoret. Probab., 10(1), pp. 201–211, 1997.MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Liao, M., Wang, L., “Motion of a rigid body under random perturbation,” Electron. Commun. Probab., 10, pp. 25–243, 2005.MathSciNetGoogle Scholar
  45. 45.
    Liao, M., L´evy Processes in Lie Groups, Cambridge University Press, Cambridge, 2004.Google Scholar
  46. 46.
    Major, P., Shlosman, S.B., “A local limit theorem for the convolution of probability measures on a compact connected group,” Zeitschr. Wahrscheinlichkeitstheorie Gebiete, 50, pp. 137–148, 1979.MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    Malliavin, P., Stroock, D., “Short time behavior of the heat kernel and its logarithmic derivatives,” J. Diff. Geom., 44, pp. 550–570, 1996.MathSciNetMATHGoogle Scholar
  48. 48.
    McKean, H.P., Jr., Stochastic Integrals, Academic Press, New York, 1969 (reprinted in 2005).Google Scholar
  49. 49.
    McKean, H., Jr., Singer, I.M., “Curvature and the eigenvalues of the Laplacian,” J. Diff. Geom., 1, pp. 43–69, 1967.MathSciNetMATHGoogle Scholar
  50. 50.
    McKean, H.P., Jr., “Brownian motions on the 3-dimensional rotation group,” Mem. College Sci., Univ. Kyoto Series A, 33(1), pp. 25–38, 1960.Google Scholar
  51. 51.
    Pap, G., “Construction of processes with stationary independent increments in Lie groups,” Arch. Math., 69, pp. 146–155, 1997.MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Park, W., Liu, Y., Moses, M., Zhou, Y., Chirikjian, G.S., “Kinematic state estimation and motion planning for stochastic nonholonomic systems using the exponential map” Robotica, 26(4), pp. 419–434, 2008.MATHCrossRefGoogle Scholar
  53. 53.
    Parthasarathy, K.R., “The Central Limit Theorem for the rotation group,” Probab. Theory Applic., 9(2), pp. 248–257, 1964.CrossRefGoogle Scholar
  54. 54.
    Pinsky, M., “Isotropic transport process on a Riemannian manifold,” TAMS, 218, pp. 353– 360, 1976.MathSciNetMATHCrossRefGoogle Scholar
  55. 55.
    Pinsky, M., Brownian motion and Riemannian geometry, Probability Theory (Chen, L., Choi, K.P., Hu, K., Lou, J.-H., eds.), de Gruyter, 1991.Google Scholar
  56. 56.
    Roberts, P.H., Ursell, H.D., ”Random walk on a sphere and on a Riemannian manifold,” Philos. Trans. R. Soc. London, A252, pp. 317–356, 1960.MathSciNetCrossRefGoogle Scholar
  57. 57.
    Robinson, D.W., Elliptic operators and Lie groups, Clarendon Press, Oxford, 1991.Google Scholar
  58. 58.
    Shlosman, S.B., “Limit theorems of probability theory on compact topological groups,” Theory Probab. Applic., 25, pp. 604–609, 1980.MathSciNetCrossRefGoogle Scholar
  59. 59.
    Shlosman, S.B., “The influence of noncommutativity on limit theorems,” Zeitschr. Wahrscheinlichkeitstheorie Geb., 65, pp. 627–636, 1984.MathSciNetMATHCrossRefGoogle Scholar
  60. 60.
    Stromberg, K., “Probabilities on a compact group,” Trans. Am. Math. Soc, 94, pp. 295–309, 1960.MathSciNetMATHCrossRefGoogle Scholar
  61. 61.
    Su, S., Lee, C.S.G., “Manipulation and propagation of uncertainty and verification of applicability of actions in assembly tasks,” IEEE Trans. Syst. Man Cybernet., 22(6), pp. 1376– 1389, 1992.MATHCrossRefGoogle Scholar
  62. 62.
    Taira, K., Brownian Motion and the Index Formulas for the de Rham Complex, Wiley- VCH, Berlin, 1998.Google Scholar
  63. 63.
    Tutubalin, V.N., “The Central Limit Theorem for random motions of a Euclidean space,” Selected Transl. Math.: Statist. Probab., 12, pp. 47–57, 1973.Google Scholar
  64. 64.
    Varopoulos, N.Th., Saloff-Coste, L., Coulhon, T., Analysis and Geometry on Groups, Cambridge University Press, Cambridge, 1992.Google Scholar
  65. 65.
    Virtzer, A.D., “Central limit theorem for semi-simple Lie groups,” Theor. Probab. Appl., 15, pp. 667–687, 1970.CrossRefGoogle Scholar
  66. 66.
    Voiculescu, D., “Entropy of random-walks on groups and the Macaev norm,” Proc. AMS, 119(3), pp. 971–977, 1993.MathSciNetMATHCrossRefGoogle Scholar
  67. 67.
    Wang, Y., Chirikjian, G.S., “Error propagation on the Euclidean group with applications to manipulator kinematics,” IEEE Trans. Robot., 22(4), pp. 591–602, 2006.CrossRefGoogle Scholar
  68. 68.
    Wehn, D.F., “Probabilities on Lie groups,” PNAS, 48, pp. 791–795, 1962.MathSciNetMATHCrossRefGoogle Scholar
  69. 69.
    Wehn, D.F., “Limit distributions on Lie groups,” PhD Dissertation, Dept. of Mathematics, Yale University, 1962.Google Scholar
  70. 70.
    Yosida, K., “Brownian motion on the surface of the 3-sphere,” Ann. Math. Statist., 20, pp. 292–296, 1949.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of Mechanical EngineeringThe Johns Hopkins UniversityBaltimoreUSA

Personalised recommendations